Etanercept-induced leukocytoclastic vasculitis

Jae Hwan Kim, Joo Ha Kim, Won Ung Shin, Yoo Sang Baek, Chil Hwan Oh

    Research output: Contribution to journalArticlepeer-review

    Abstract

    Leukocytoclastic vasculitis is a small vessel inflammatory disease mediated mostly by deposition of immune complexes. Etanercept (Enbrel®) is widely used not only for rheumatic disorders such as ankylosing spondylitis but also for dermatological diseases including psoriasis. Adverse drug reactions including pruritus, angioedema, and skin cancer have been reported. A 35-year-old female presented with palpable purpuric patches that developed on both lower legs 10 months after etanercept administration. A skin biopsy showed characteristic features of leukocytoclastic vasculitis, including perivascular infiltration of neutrophils and lymphocytes with leukocytoclasia and fibrinoid necrosis of the vessel wall. The patient was treated with oral and topical steroids, and the response was excellent and rapid. The patient was administered etanercept to control underlying ankylosing spondylitis. The skin lesions disappeared gradually after 4 weeks, and no other lesions were seen. The number of patients using etanercept has been increasing thus, the possibility of leukocytoclastic vasculitis in patients using etanercept should be considered.

    Original languageEnglish
    Pages (from-to)807-809
    Number of pages3
    JournalKorean Journal of Dermatology
    Volume50
    Issue number9
    Publication statusPublished - 2012 Sep 1

    Keywords

    • Etanercept
    • Leukocytoclastic vasculitis

    ASJC Scopus subject areas

    • Dermatology

    Fingerprint

    Dive into the research topics of 'Etanercept-induced leukocytoclastic vasculitis'. Together they form a unique fingerprint.

    Cite this